Thunderstorm Wind, Monroe
- When
- August 5, 7:41 PM EST
- Where
- Monroe County, Union
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.583, -80.533
Trees downed in and around Union.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 5, 6:45 PM EST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 745 PM EDT FRI AUG 5 2005 .AVIATION... SCT DEEP CONVECTION WILL RESULT IN LCL IFR CONDITIONS EARLY TONIGHT. IN ADDITION...EXPECT WIDESPREAD MVFR CONDITIONS RESULTING FROM HAZE. EXPECT LITTLE IN THE WAY OF VSYB IMPROVEMENT OVERNIGHT AS FOG MIXES IN AFTER MIDNIGHT. LCL LATE NIGHT IFR VSBYS LIKELY DUE TO PATCHY DENSE FOG...ESPECAILLY AREAS THAT RECEIVED RAINFALL TODAY AND IN THE MOUNTAIN VALLEYS ALONG THE RIVERS. WIDESPREAD MVFR VSBYS ARE EXPECTED AGAIN SATURDAY DUE TO HAZE. SCT AFTERNOON THUNDERSTORMS ARE ALSO ANTICIPATED. && .PREVIOUS DISCUSSION... (ISSUED 254 PM EDT FRI AUG 5 2005) SHORT TERM (TONIGHT THROUGH 00Z SUN)... AFTERNOON CONVECTION HAS FORMED ALONG THE BLUE RIDGE WITH SLOW-MOVING STORMS PULSING TO NEAR SEVERE LEVELS AND LOCAL HEAVY RAINS UP TO 2 INCHES. MAIN QUESTION CONTINUES TO BE THE PROGRESS AND EFFECT OF THE FRONTAL BOUNDARY NOW STRETCHING FROM W. PA THRU SOUTHERN OH AND N. KY. FRONT HAS MOVED LITTLE TODAY BUT EXPECT SLOW PROGRESS TO THE SE TONIGHT AND TOMORROW. BETTER CHANCE FOR MORE WIDESPREAD STORM COVERAGE SATURDAY AFTERNOON AS FRONT SAGS INTO AREA WITH PWATS INCREASING TO OVER 1.5 INCHES AND CAPES OVER 2000 J/KG. STORMS WILL BE SLOW MOVING WITH WEAK FLOW ALOFT WITH POSSIBLE HEAVY RAINS OF 1 TO 2 INCHES. ORGANIZED STORMS UNLIKELY WITH LITTLE WIND SHEAR BUT MARGINAL SEVERE THREAT EXISTS AS IN RECENT DAYS. TEMPS. SHOULD BE SOMEWHAT COOLER UNDER CLOUDS BUT NOT MUCH REAL RELIEF FROM THE HUMIDITY AS SURFACE DEW POINTS CHANGE VERY LITTLE. LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)... DYING COLD FRONT TO STALL AND THEN DISSIPATE OVER THE AREA SATURDAY NIGHT INTO SUNDAY. THIS WILL CONTINUE THE THREAT OF SCATTERED SHOWERS AND THUNDERSTORMS. MONDAY THROUGH FRIDAY...A BERMUDA HIGH WILL BUILD OFF THE EAST COAST. A SOUTHERLY FLOW OF MOIST AIR WILL DEVELOP. THIS COMBINED WITH DIURNAL HEATING AND ANY WEAK SHORT WAVES ROTATING AROUND THE PERIMITER OF THE HIGH WILL CONTINUE THE THREAT OF SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1152 AM EDT FRI AUG 5 2005 NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-061600- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 1152 AM EDT FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA... SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A GOOD CHANCE OF SCATTERED THUNDERSTORMS LATER SATURDAY WHICH MAY PRODUCE AREAS OF HEAVY RAINFALL AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. VAZ007-009>014-018>020-022>024-WVZ042>045-061600- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG- ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE- GREENBRIER- 1152 AM EDT FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE DEVELOPING LATE TODAY INTO THIS EVENING AS A COLD FRONT PUSHES SLOWLY INTO THE AREA. THESE STORMS MAY PRODUCE STRONG DOWNBURST WINDS AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED STORMS ARE MORE LIKELY SATURDAY AFTERNOON WHICH MAY AGAIN PRODUCE AREA OF HEAVY RAINFALL AND STRONG DOWNBURST WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 327 PM EDT FRI AUG 5 2005 VAZ018-052030- CRAIG VA- 327 PM EDT FRI AUG 5 2005 ...PULSE THUNDERSTORMS OVER CRAIG COUNTY... AT 322 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 2 MILES NORTH OF SINKING CREEK...MOVING NORTHWEST AT 5 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL...GUSTY WINDS UP TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. RCS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG RADFORD 37.13N 80.57W
08/05/2005 RADFORD VA TRAINED SPOTTER
TWO TREES DOWN ALONG ROUTE 232 BETWEEN RADFORD AND
INTERSTATE 81. ONE FELL ONTO A POWERLINE. WINDS WERE
ESTIMATED AT 60 MPH.
&&
PMANUELPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND DMG 7 SE DUBLIN 37.04N 80.61W
08/05/2005 PULASKI VA LAW ENFORCEMENT
TREE DOWN ON LITTLE RIVER DAM ROAD JUST NORTH OF
SNOWVILLE.
&&
PMANUELSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 637 PM EDT FRI AUG 5 2005 VAZ047-052330- BUCKINGHAM VA- 637 PM EDT FRI AUG 5 2005 ...PULSE THUNDERSTORMS OVER BUCKINGHAM COUNTY... AT 630 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 4 MILES NORTH OF TOGA...OR ABOUT 10 MILES EAST OF BENT CREEK...STATIONARY. THIS STORM IS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL...GUSTY WINDS UP TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. LOCALIZED HEAVY DOWNPOURS OF 1 TO 3 INCHES PER HOUR IS POSSIBLE THROUGH 730 PM. HEAVY RAINFALL OF THIS AMOUNT MAY CAUSE PONDING OF WATER ON ROADWAYS. RCS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 731 PM EDT FRI AUG 5 2005 VAZ045-060030- CAMPBELL VA- 731 PM EDT FRI AUG 5 2005 ...PULSE THUNDERSTORMS OVER CAMPBELL COUNTY... AT 730 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 2 MILES EAST OF BOCOCK...OR ABOUT 5 MILES WEST OF CONCORD...MOVING SOUTH AT 5 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL...GUSTY WINDS UP TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. LOCALIZED HEAVY DOWNPOURS OF 1 TO 3 INCHES PER HOUR IS POSSIBLE THROUGH 830 PM. HEAVY RAINFALL OF THIS AMOUNT MAY CAUSE PONDING OF WATER ON ROADWAYS. RCS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
832 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG TIMBERLAKE 37.32N 79.25W
08/05/2005 CAMPBELL VA BROADCAST MEDIA
TREES DOWN ALONG TIMBERLAKE ROAD JUST SOUTH OF LYNCHBURG.
REPORTED BY WSET-13 WEATHER CENTER.
&&
PMANUELThe Roanoke radar (KFCX), 66 km away, was scanning. The volume nearest the first event began at 00:41 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees downed in and around Union.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471892.